Tornadoes · United States · Virginia · 2004
F0 tornado, Jamestown, Virginia, August 30, 2004
This F0 tornado ran 0.2 miles across James City County on August 30, 2004, touching down at 2:40 PM EDT and reaching 20 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- August 30, 2004
- Touchdown
- 2:40 PM EDT (18:40 UTC)
- Path length
- 0.2 miles (0.3 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- James City County
- Touchdown point
- 37.220, -76.820
- Lift-off point
- 37.220, -76.820
- Record number
- 1590
What the Weather Service recorded
F0 tornado downed or damaged several trees near Drummonds Field Subdivision and the James River.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:20 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the tornado touched down at Aug 30, 10:45 AM EDT, 3 hours 55 minutes earlier.
Area forecast discussion, Aug 30, 10:45 AM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1045 AM EDT MON AUG 30 2004
REMNANTS OF GASTON TO OVRSPRD FA THIS AFTRN AND EVENING...BASICALLY
TRACKING NE ALONG THE I95 CORRIDOR. ALSO DEALING WITH DEPARTING
CONVECTION OVR LWR MD ERN SHORE WHERE RAINFALL AMTS ESTIMATED BTWN
2-3 IN IN SPOTS.
AFTRN UPDATE ALRDY OUT. TORNADO THREAT STILL EXISTS SINCE THERE IS
STILL SOME SHEAR LEFT WITH CIRCULATION AND GIVEN FACT THAT SOME HTNG
HAS ALRDY OCCURRED THIS AM. SPS ISSUED FOR A GNRL 1-3 INCH EVENT
WITH PTNTL FOR 4 INCHES IN CONVECTION.
MARINE...SCA UP FOR INCRSG SEAS.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ZONES
ANZ632-650-652-654-656-658 TODAY THROUGH TUESDAY MORNING.
&&
SHORT TERM/LONG TERM/AVIATION...44
MARINE...FOSTERHazardous weather outlook, Aug 30, 5:36 AM EDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 536 AM EDT MON AUG 30 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-310900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 530 AM EDT MON AUG 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... REMNANTS OF GASTON WILL MOVE FROM SOUTH CENTRAL VIRGINIA LATE THIS MORNING...TO THE CENTRAL DELMARVA TONIGHT. ALONG THIS TRACK...WIDESPREAD RAINFALL IS EXPECTED...AND WILL BE HEAVY AT TIMES...WHILE CLOSER TO THE COAST IN SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA...SCATTERED SHOWERS AND ISOLATED THUNDERSTORM ARE LIKELY. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE...MAINLY NEAR THE TRACK OF THE REMNANTS OF GASTON. MODERATE RISK OF RIP CURRENTS TODAY FOR ALL ATLANTIC BEACHES FROM OCEAN CITY MARYLAND TO VIRGINIA BEACH AND CURRITUCK OUTER BANKS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FORECASTER ID 25 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Aug 30, 9:59 AM EDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 959 AM EDT MON AUG 30 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-301700- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- INCLUDING THE CITIES OF...AHOSKIE...AMELIA COURTHOUSE...ASHLAND... AULANDER...BLACKSTONE...BON AIR...BOWLING GREEN...BOYKINS... BRODNAX...CALLAO...CAMBRIDGE...CAMDEN...CAPE CHARLES... CARTERSVILLE...CHAMPLAIN...CHARLES CITY...CHASE CITY...CHESTER... CHINCOTEAGUE...CHURCHLAND...CLAREMONT...COLONIAL BEACH... COLONIAL HEIGHTS...COURTLAND...CREWE...CRISFIELD...CUMBERLAND... CURRITUCK...DAHLIA...DEEP CREEK...DELTAVILLE...DINWIDDIE... DISPUTANTA...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH... DOWNTOWN RICHMOND...DOWNTOWN SUFFOLK...EDENTON...ELIZABETH CITY... EMPORIA...EXMORE...FAIR PORT...FARMVILLE...FORK UNION...FORT LEE... FRANKLIN...FRUITLAND...GARYSBURG...GATESVILLE... GLOUCESTER COURTHOUSE...GLOUCESTER POINT...GOOCHLAND...GRANDY... GREAT BRIDGE...HADENSVILLE...HAMPDEN SYDNEY...HAMPTON...HERTFORD... HIGHLAND SPRINGS...HOLLAND...HOPEWELL...HURLOCK...KEMPSVILLE... KENBRIDGE...KILMARNOCK...KING AND QUEEN COURTHOUSE...KING WILLIAM... LANGLEY AFB...LAWRENCEVILLE...LOUISA...MANNBORO...MATHEWS... MCKENNEY...MECHANICSVILLE...MILFORD...MINERAL...MONTROSS...MOSELEY... MURFREESBORO...NEW KENT...NEW POINT COMFORT...NEWPORT NEWS...NORGE... OCEAN CITY...OCEAN VIEW...PALMYRA...PATRICK HENRY FIELD... PETERSBURG...POCOMOKE CITY...POQUOSON...POWHATAN...PRINCESS ANNE... PURDY...QUEENS LAKE...RICH SQUARE...ROBLEY...ROXBURY...RYLAND... SAINT STEPHENS CHURCH...SALISBURY...SEAFORD...SMITHFIELD... SOUTH HILL...SOUTH MILLS...SUNBURY...SURRY...TALLEYSVILLE... TAPPAHANNOCK...TOANO...TUCKAHOE...URBANNA...VICTORIA... VIRGINIA BEACH OCEANFRONT...WAKEFIELD...WARSAW...WAVERLY... WEEKSVILLE...WEST POINT...WILLIAMSBURG...WINDSOR AND WINFALL 959 AM EDT MON AUG 30 2004 ...REMNANTS OF GASTON WILL OVERSPREAD THE AREA THIS AFTERNOON... THE CENTER OF TROPICAL DEPRESSION GASTON WAS LOCATED NEAR RALEIGH NORTH CAROLINA LATE THIS MORNING. THE CENTER IS EXPECTED TO CONTINUE ON A NORTHEAST TRACK THIS AFTERNOON...TAKING IT ACROSS THE SOUTHERN AND EASTERN VIRGINIA BY THIS EVENING. RAINBANDS FROM AROUND THIS SYSTEM ARE NOW MOVING INTO SOUTHERN VIRGINIA...AND WILL CONTINUE TO OVERSPREAD ALL OF CENTRAL AND EASTERN VIRGINIA THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE AS THE CENTER APPROACHES. RAINFALL AMOUNTS BETWEEN 1 AND 3 ARE LIKELY ACROSS THE AREA BY LATER TODAY. THE SLOW MOTION OF THE SYSTEM COMBINED WITH LOCALIZED RAINFALL RATES OF OVER ONE INCH PER HOUR WILL RESULT IN THE POTENTIAL FOR FLOODING OF ROADS AND LOW LYING AREAS. WIND GUSTS UP TO 30 MPH ARE POSSIBLE IN ANY THUNDERSTORM. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. 44
Special weather statement, Aug 30, 9:59 AM EDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE WAKEFIELD VA 959 AM EDT MON AUG 30 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-301700- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- INCLUDING THE CITIES OF...AHOSKIE...AMELIA COURTHOUSE...ASHLAND... AULANDER...BLACKSTONE...BON AIR...BOWLING GREEN...BOYKINS... BRODNAX...CALLAO...CAMBRIDGE...CAMDEN...CAPE CHARLES... CARTERSVILLE...CHAMPLAIN...CHARLES CITY...CHASE CITY...CHESTER... CHINCOTEAGUE...CHURCHLAND...CLAREMONT...COLONIAL BEACH... COLONIAL HEIGHTS...COURTLAND...CREWE...CRISFIELD...CUMBERLAND... CURRITUCK...DAHLIA...DEEP CREEK...DELTAVILLE...DINWIDDIE... DISPUTANTA...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH... DOWNTOWN RICHMOND...DOWNTOWN SUFFOLK...EDENTON...ELIZABETH CITY... EMPORIA...EXMORE...FAIR PORT...FARMVILLE...FORK UNION...FORT LEE... FRANKLIN...FRUITLAND...GARYSBURG...GATESVILLE... GLOUCESTER COURTHOUSE...GLOUCESTER POINT...GOOCHLAND...GRANDY... GREAT BRIDGE...HADENSVILLE...HAMPDEN SYDNEY...HAMPTON...HERTFORD... HIGHLAND SPRINGS...HOLLAND...HOPEWELL...HURLOCK...KEMPSVILLE... KENBRIDGE...KILMARNOCK...KING AND QUEEN COURTHOUSE...KING WILLIAM... LANGLEY AFB...LAWRENCEVILLE...LOUISA...MANNBORO...MATHEWS... MCKENNEY...MECHANICSVILLE...MILFORD...MINERAL...MONTROSS...MOSELEY... MURFREESBORO...NEW KENT...NEW POINT COMFORT...NEWPORT NEWS...NORGE... OCEAN CITY...OCEAN VIEW...PALMYRA...PATRICK HENRY FIELD... PETERSBURG...POCOMOKE CITY...POQUOSON...POWHATAN...PRINCESS ANNE... PURDY...QUEENS LAKE...RICH SQUARE...ROBLEY...ROXBURY...RYLAND... SAINT STEPHENS CHURCH...SALISBURY...SEAFORD...SMITHFIELD... SOUTH HILL...SOUTH MILLS...SUNBURY...SURRY...TALLEYSVILLE... TAPPAHANNOCK...TOANO...TUCKAHOE...URBANNA...VICTORIA... VIRGINIA BEACH OCEANFRONT...WAKEFIELD...WARSAW...WAVERLY... WEEKSVILLE...WEST POINT...WILLIAMSBURG...WINDSOR AND WINFALL 959 AM EDT MON AUG 30 2004 ...REMNANTS OF GASTON WILL OVERSPREAD THE AREA THIS AFTERNOON... THE CENTER OF TROPICAL DEPRESSION GASTON WAS LOCATED NEAR RALEIGH NORTH CAROLINA LATE THIS MORNING. THE CENTER IS EXPECTED TO CONTINUE ON A NORTHEAST TRACK THIS AFTERNOON...TAKING IT ACROSS THE SOUTHERN AND EASTERN VIRGINIA BY THIS EVENING. RAINBANDS FROM AROUND THIS SYSTEM ARE NOW MOVING INTO SOUTHERN VIRGINIA...AND WILL CONTINUE TO OVERSPREAD ALL OF CENTRAL AND EASTERN VIRGINIA THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE AS THE CENTER APPROACHES. RAINFALL AMOUNTS BETWEEN 1 AND 3 ARE LIKELY ACROSS THE AREA BY LATER TODAY. THE SLOW MOTION OF THE SYSTEM COMBINED WITH LOCALIZED RAINFALL RATES OF OVER ONE INCH PER HOUR WILL RESULT IN THE POTENTIAL FOR FLOODING OF ROADS AND LOW LYING AREAS. WIND GUSTS UP TO 30 MPH ARE POSSIBLE IN ANY THUNDERSTORM. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. 44
Special weather statement, Aug 30, 11:45 AM EDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1145 AM EDT MON AUG 30 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-301900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- INCLUDING THE CITIES OF...AHOSKIE...AMELIA COURTHOUSE...ASHLAND... AULANDER...BLACKSTONE...BON AIR...BOWLING GREEN...BOYKINS... BRODNAX...CALLAO...CAMBRIDGE...CAMDEN...CAPE CHARLES... CARTERSVILLE...CHAMPLAIN...CHARLES CITY...CHASE CITY...CHESTER... CHINCOTEAGUE...CHURCHLAND...CLAREMONT...COLONIAL BEACH... COLONIAL HEIGHTS...COURTLAND...CREWE...CRISFIELD...CUMBERLAND... CURRITUCK...DAHLIA...DEEP CREEK...DELTAVILLE...DINWIDDIE... DISPUTANTA...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH... DOWNTOWN RICHMOND...DOWNTOWN SUFFOLK...EDENTON...ELIZABETH CITY... EMPORIA...EXMORE...FAIR PORT...FARMVILLE...FORK UNION...FORT LEE... FRANKLIN...FRUITLAND...GARYSBURG...GATESVILLE... GLOUCESTER COURTHOUSE...GLOUCESTER POINT...GOOCHLAND...GRANDY... GREAT BRIDGE...HADENSVILLE...HAMPDEN SYDNEY...HAMPTON...HERTFORD... HIGHLAND SPRINGS...HOLLAND...HOPEWELL...HURLOCK...KEMPSVILLE... KENBRIDGE...KILMARNOCK...KING AND QUEEN COURTHOUSE...KING WILLIAM... LANGLEY AFB...LAWRENCEVILLE...LOUISA...MANNBORO...MATHEWS... MCKENNEY...MECHANICSVILLE...MILFORD...MINERAL...MONTROSS...MOSELEY... MURFREESBORO...NEW KENT...NEW POINT COMFORT...NEWPORT NEWS...NORGE... OCEAN CITY...OCEAN VIEW...PALMYRA...PATRICK HENRY FIELD... PETERSBURG...POCOMOKE CITY...POQUOSON...POWHATAN...PRINCESS ANNE... PURDY...QUEENS LAKE...RICH SQUARE...ROBLEY...ROXBURY...RYLAND... SAINT STEPHENS CHURCH...SALISBURY...SEAFORD...SMITHFIELD... SOUTH HILL...SOUTH MILLS...SUNBURY...SURRY...TALLEYSVILLE... TAPPAHANNOCK...TOANO...TUCKAHOE...URBANNA...VICTORIA... VIRGINIA BEACH OCEANFRONT...WAKEFIELD...WARSAW...WAVERLY... WEEKSVILLE...WEST POINT...WILLIAMSBURG...WINDSOR AND WINFALL 959 AM EDT MON AUG 30 2004 ...REMNANTS OF GASTON WILL OVERSPREAD THE AREA THIS AFTERNOON... THE CENTER OF TROPICAL DEPRESSION GASTON WAS LOCATED JUST EAST OF RALEIGH NORTH CAROLINA EARLY THIS AFTERNOON. THE CENTER IS EXPECTED TO CONTINUE ON A NORTHEAST TRACK...TAKING IT ACROSS SOUTHERN AND EASTERN VIRGINIA BY THIS EVENING. RAINBANDS FROM AROUND THIS SYSTEM HAVED MOVED INTO SOUTHERN VIRGINIA ...AND WILL CONTINUE TO OVERSPREAD ALL OF CENTRAL AND EASTERN VIRGINIA THIS AFTERNOON. EMBEDDED THUNDERSTORMS AND POSSIBLE WEAK TORNADOES ARE POSSIBLE AS THE CENTER APPROACHES. RAINFALL AMOUNTS BETWEEN 1 AND 3 ARE LIKELY ACROSS THE AREA BY LATER TODAY...WITH LOCAL AMOUNTS AS HIGH AS 4 INCHES. THE SLOW MOTION OF THE SYSTEM COMBINED WITH LOCALIZED RAINFALL RATES OF OVER ONE INCH PER HOUR WILL RESULT IN THE POTENTIAL FOR FLOODING OF ROADS AND LOW LYING AREAS. WIND GUSTS UP TO 30 MPH ARE POSSIBLE IN ANY THUNDERSTORM. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. 44
Special weather statement, Aug 30, 1:04 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 104 PM EDT MON AUG 30 2004 NCZ014>017-031-032-VAZ064>066-073>079-084>088-092-093-095>100-301900- ACCOMACK VA-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-CHESAPEAKE VA- CHOWAN NC-ESSEX VA-GATES NC-GLOUCESTER VA-GREENSVILLE VA- ISLE OF WIGHT VA-KING AND QUEEN VA-LANCASTER VA-LUNENBURG VA- MATHEWS VA-MECKLENBURG VA-MIDDLESEX VA-NORFOLK/PORTSMOUTH VA- NORTHAMPTON VA-NORTHUMBERLAND VA-PASQUOTANK NC-PERQUIMANS NC- RICHMOND VA-SOUTHAMPTON VA-SUFFOLK VA-SUSSEX VA-VIRGINIA BEACH VA- WESTERN CURRITUCK NC-WESTMORELAND VA- INCLUDING THE CITIES OF...BOWLING GREEN...BOYKINS...BRODNAX... CALLAO...CAMDEN...CAPE CHARLES...CHAMPLAIN...CHASE CITY... CHINCOTEAGUE...CHURCHLAND...COLONIAL BEACH...COURTLAND...CURRITUCK... DAHLIA...DEEP CREEK...DELTAVILLE...DOWNTOWN NORFOLK... DOWNTOWN PORTSMOUTH...DOWNTOWN SUFFOLK...EDENTON...ELIZABETH CITY... EMPORIA...EXMORE...FAIR PORT...FRANKLIN...GATESVILLE... GLOUCESTER COURTHOUSE...GLOUCESTER POINT...GRANDY...GREAT BRIDGE... HERTFORD...HOLLAND...KEMPSVILLE...KENBRIDGE...KILMARNOCK... KING AND QUEEN COURTHOUSE...LAWRENCEVILLE...MATHEWS...MILFORD... MONTROSS...NEW POINT COMFORT...OCEAN VIEW...PURDY...ROBLEY... RYLAND...SAINT STEPHENS CHURCH...SMITHFIELD...SOUTH HILL... SOUTH MILLS...SUNBURY...TAPPAHANNOCK...URBANNA...VICTORIA... VIRGINIA BEACH OCEANFRONT...WAKEFIELD...WARSAW...WAVERLY... WEEKSVILLE...WINDSOR AND WINFALL 104 PM EDT MON AUG 30 2004 ...BAND OF HEAVY RAINFALL ROTATING THROUGH CENTRAL AND EASTERN VIRGINIA... THUNDERSTORMS AND SHOWERS...PRODUCING TORRENTIAL RAINFALL...WILL AFFECT MUCH OF CENTRAL VIRGINIA...INCLUDING THE RICHMOND AND TRI-CITIES AREAS...AND THE VIRGINIA PENINSULA...THROUGH 3 PM. AREAS FROM FARMVILLE THROUGH LOUISA...THEN EASTWARD INTO THE RICHMOND AND TRI-CITIES AREAS...AS WELL AS WILLIAMSBURG...NEWPORT NEWS...HAMPTON AND YORKTOWN CAN EXPECTED PERIODS OF SHOWERS AND THUNDERSTORMS. LOCALIZED FLOODING OF LOW LYING AREAS...UNDERPASSES AND INTERSECTIONS IS POSSIBLE. MOTORISTS SHOULD USE EXTREME CAUTION WHILE TRAVELING THIS AFTERNOON...AND BE ALERT TO RAPIDLY CHANGING WEATHER AND ROAD CONDITIONS. IN ADDITION...A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA...AND THE POTENTIAL EXISTS FOR ISOLATED TORNADOES THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SAMMLER
Local storm report, Aug 30, 2:07 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
207 PM EDT MON AUG 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0153 PM TORNADO CHESTER 37.35N 77.44W
08/30/2004 CHESTERFIELD VA TRAINED SPOTTER
BRIEF TOUCHDOWN ALONG I-95 EXIT 61 WITH TREES DOWN.
&&
LYNCHLocal storm report, Aug 30, 2:16 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
216 PM EDT MON AUG 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0145 PM FUNNEL CLOUD FIVE FORKS 37.25N 76.77W
08/30/2004 JAMES CITY VA EMERGENCY MNGR
SEVERAL FUNNELS REPORTED. TREE DAMAGE. POSSIBLE TORNADO
VICINITY OF RTE 5 AND IRONBOUND RD.
&&
FOSTERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Wallops Is Stn, VA (KWAL), 12:00Z
6.7 hours before the tornado, 148 km from the path. August 30, 2004.
- Mixed-layer CAPE
- 2008 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 2976 J/kg
- Mixed-layer LCL
- 468 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.5
- 0-3 km lapse rate
- 5.3 K/km
Wallops Is Stn, VA (KWAL), 00:00Z
5.3 hours after it, 148 km from the path. August 31, 2004.
- Mixed-layer CAPE
- 2707 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 4058 J/kg
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.8 K/km
The surface observations
Williamsburg (JGG), 9 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 16:40 UTC | 86 | 75.2 | 50° 4 kt | 20 | 1010.5 | |
| 17:00 UTC | 82.4 | 75.2 | 70° 10 kt | 20 | 1010.2 | |
| 17:20 UTC | 78.8 | 75.2 | 70° 6 kt | 21 | 1009.8 | |
| 17:40 UTC | 77 | 75.2 | 80° 10 kt | 20 | 1009.5 | |
| 18:00 UTC | 78.8 | 77 | 80° 6 kt | 18 | 1009.5 | |
| 18:20 UTC | 78.8 | 77 | 10° 4 kt | 19 | 1008.8 | |
| 18:40 UTC | 78.8 | 77 | 90° 10 kt | 22 | 1008.5 | |
| 19:00 UTC | 78.8 | 77 | 80° 15 kt | 25 | 1008.5 | |
| 19:20 UTC | 78.8 | 77 | 80° 4 kt | 1007.5 | ||
| 19:40 UTC | 78.8 | 77 | 110° 9 kt | 16 | 1007.1 | |
| 20:00 UTC | 78.8 | 77 | 90° 11 kt | 16 | 1006.4 | |
| 20:20 UTC | 78.8 | 77 | 140° 9 kt | 19 | 1006.4 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Norfolk radar (KAKQ), 31 km away, was scanning. The volume nearest the touchdown began at 18:38 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are
The other tornadoes of August 30, 2004
14 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 30 | 12:10 PM EDT | F0 | Dinwiddie, VA | 2.0 | 50 | $10,000 | ||
| August 30 | 1:10 PM EDT | F0 | Nottoway, VA | 1.0 | 50 | $10,000 | ||
| August 30 | 1:18 PM EDT | F0 | Surry, VA | 4.0 | 50 | $100,000 | ||
| August 30 | 1:33 PM EDT | F0 | City of Hopewell, VA | 1.0 | 50 | $10,000 | ||
| August 30 | 1:35 PM EDT | F0 | Chesterfield, VA | 7.0 | 50 | $10,000 | ||
| August 30 | 1:42 PM EDT | F0 | James City, VA | 3.0 | 50 | $10,000 | ||
| August 30 | 3:30 PM EDT | F0 | City of Richmond, VA | 0.5 | 50 | $10,000 | ||
| August 30 | 3:32 PM EDT | F0 | York, VA | 0.5 | 50 | $10,000 | ||
| August 30 | 3:33 PM EDT | F0 | City of Hampton, VA | 0.2 | 20 | $10,000 | ||
| August 30 | 3:55 PM EDT | F0 | York, VA | 1.7 | 40 | $10,000 | ||
| August 30 | 4:00 PM EDT | F0 | York, VA | 0.1 | 40 | $10,000 | ||
| August 30 | 4:15 PM EDT | F0 | New Kent, VA | 6.0 | 50 | $10,000 | ||
| August 30 | 4:33 PM EDT | F0 | New Kent, VA | 4.0 | 40 | $100,000 | ||
| August 30 | 4:35 PM MDT | F0 | Valencia, NM | 0.1 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.